New research from Loyola Medicine reports that 15.4% of patients who temporarily discontinue their use of bisphosphonates to treat osteoporosis subsequently experience bone fractures. Over a 6-year study period, the incidence of fracture was found to peak on years 4 and 5, and ranged from 3.7% to 9.9%. Standard medical practice has recommended these “drug holidays” due to the risk of serious side effects from their long-term use, but the findings suggest that better monitoring of patients who discontinue them is warranted. Senior author Pauline Camacho, MD, and colleagues write in their findings that "Patients who begin drug holidays at high risk for fracture based on bone mineral density, age or other clinical risk factors warrant close follow-up during the holiday, especially as its duration lengthens. Fracture risk needs to be regularly assessed during the drug holiday and treatment resumed accordingly." The conclusions are reported in the journal Endocrine Practice.
Long-term bisphosphonate use has been linked to osteonecrosis of the jaw and to atypical femur fracture, and the American Association of Clinical Endocrinologists and American College of Endocrinology have recommended temporary cessation after 5 years of oral or 3 years of intravenous use of the medications. The retrospective study reviewed records of 371 women and 30 men who had taken bisphosphonates for an average of 6.3 years before beginning a drug holiday. 62 of these subsequently experienced fractures of the wrist, foot, ribs, or spine. Incidence of fracture was greatest in older patients, and those with lower bone density at the study outset.
Read more about the findings and recommendations.
The journal abstract may be read here.
Posted on May 8, 2018